Alert archive / Nevada / Red Flag Warnings in 2008

Red Flag Warning 29, NWS Las Vegas, NV

August 19, 2008Esmeralda County, Lincoln County, Nye County, Nevada

NWS Las Vegas, NV issued this red flag warning at Aug 19, 2008, 4:40 AM PDT for Esmeralda County, Lincoln County, Nye County, Nevada. It took effect at Aug 19, 2008, 12:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2008, 4:40 AM PDT (11:40 UTC)
In effect from
Aug 19, 2008, 12:00 PM PDT
Expired
Aug 19, 2008, 8:00 PM PDT
In force
8 hr
Issued by
NWS Las Vegas, NV

Counties Esmeralda County, NV, Lincoln County, NV, Nye County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 11.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2008-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2008-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5583 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KVEF 191140
RFWVEF

RED FLAG WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
440 AM PDT TUE AUG 19 2008

...RED FLAG WARNING FOR PORTIONS OF SOUTH CENTRAL NEVADA FOR
GUSTY SOUTHWEST WINDS AND LOW HUMIDITY...

NVZ460>462-192230-
/O.UPG.KVEF.FW.A.0020.080819T1900Z-080820T0300Z/
/O.NEW.KVEF.FW.W.0029.080819T1900Z-080820T0300Z/
ESMERALDA AND NYE COUNTY DESERTS/CNC DISPATCH-
LINCOLN COUNTY/ELY DISPATCH-NYE COUNTY DESERTS/LAS VEGAS DISPATCH-
440 AM PDT TUE AUG 19 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE
WEATHER ZONES 460...461 AND 462...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

SOUTH TO SOUTHWEST WINDS WILL INCREASE THIS AFTERNOON AHEAD OF A
TROUGH OF LOW PRESSURE. WIND GUSTS OF 35 TO 40 MPH ARE EXPECTED
ACROSS THE AREA WITH LOCALLY HIGHER GUSTS...PRIMARILY AT THE
HIGHER ELEVATIONS ON THE NEVADA TEST SITE. THESE WIND GUSTS WILL
BE ACCOMPANIED BY RELATIVE HUMIDITIES OF 8 TO 15 PERCENT. THIS
COMBINATION OF WINDS AND HUMIDITIES WILL RESULT IN HAZARDOUS FIRE
WEATHER CONDITIONS OVER THE WARNED AREA.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS85 KVEF 192326
RFWVEF

RED FLAG WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
425 PM PDT TUE AUG 19 2008

...RED FLAG WARNING FOR PORTIONS OF SOUTH CENTRAL NEVADA FOR
GUSTY SOUTHWEST WINDS AND LOW HUMIDITY...

NVZ460>462-200300-
/O.CON.KVEF.FW.W.0029.000000T0000Z-080820T0300Z/
ESMERALDA AND NYE COUNTY DESERTS/CNC DISPATCH-
LINCOLN COUNTY/ELY DISPATCH-NYE COUNTY DESERTS/LAS VEGAS DISPATCH-
425 PM PDT TUE AUG 19 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING.

SOUTH TO SOUTHWEST WINDS GUSTING TO OVER 35 MPH WILL CONTINUE TO
COMBINE WITH LOW RELATIVE HUMIDITIES THIS AFTERNOON AND EVENING.
THUS THE RED FLAG WARNING WILL CONTINUE THROUGH 8 PM PDT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

$$

JENSEN
000
WWUS85 KVEF 200257
RFWVEF

RED FLAG WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
757 PM PDT TUE AUG 19 2008

NVZ460>462-200400-
/O.EXP.KVEF.FW.W.0029.000000T0000Z-080820T0300Z/
ESMERALDA AND NYE COUNTY DESERTS/CNC DISPATCH-
LINCOLN COUNTY/ELY DISPATCH-NYE COUNTY DESERTS/LAS VEGAS DISPATCH-
757 PM PDT TUE AUG 19 2008

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING. 

THE GUSTY WINDS OF THIS AFTERNOON HAVE BEGAN TO DECREASE AND ARE
NO LONGER REACHING WIDESPREAD GUSTS OF 35 MPH OR GREATER. THUS THE
RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AS OF 8 PM PDT.
ALTHOUGH THE WINDS ARE DECREASING...RELATIVE HUMIDITY VALUES WILL
REMAIN GENERALLY BELOW 15 PERCENT THROUGH THE EVENING HOURS BEFORE
RECOVERING OVERNIGHT.

LESS WIND IS EXPECTED ON WEDNESDAY SO THERE SHOULD NOT BE A NEED
FOR ANY ADDITIONAL WATCHES OR WARNINGS FOR THIS SYSTEM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Aug 19, 3:15 AM PDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 19, 3:15 AM PDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
315 AM PDT TUE AUG 19 2008

.SYNOPSIS...SOUTHWEST WINDS WILL INCREASE THIS AFTERNOON ACROSS THE
REGION AHEAD OF AN APPROACHING TROUGH OF LOW PRESSURE. OTHERWISE...
DRY CONDITIONS...SUNNY SKIES AND SLIGHTLY ABOVE NORMAL TEMPERATURES
WILL BE THE RULE FOR THE REST OF THE WORKWEEK.
&&

.SHORT TERM...MAIN WEATHER FEATURE IN THE SHORT TERM WILL BE A
COUPLE OF TROUGHS THAT WILL PUSH THROUGH THE REGION TONIGHT AND
AGAIN ON THURSDAY. THE MAIN ENERGY WILL BE WELL TO THE NORTH ACROSS
THE PACIFIC NORTHWEST. THE FIRST TROUGH WILL HAVE SOME AMPLIFICATION
AND PROVIDE SOME AFTERNOON WIND GUSTS BETWEEN 30 AND 40 MPH
PRIMARILY FROM THE SOUTHWEST ACROSS SOUTHERN NEVADA...WITH THE
HIGHER GUSTS UP ACROSS CENTRAL NYE AND LINCOLN COUNTIES. THE SECOND
TROUGH WILL PROVIDE MANY ZONAL WESTERLY FLOW...BUT AGAIN WILL
PROVIDE SOME ENHANCED AFTERNOON GUSTINESS ON THURSDAY...MORE IN THE
RANGE OF 25 TO 30 MPH ACROSS CENTRAL NYE AND LINCOLN COUNTIES.
OTHERWISE...DRY CONDITIONS AND TEMPERATURES AVERAGING 2 TO 3 DEGREES
ABOVE NORMAL THROUGH THURSDAY.

.LONG TERM...00Z MODELS FORECAST A RIDGE OF HIGH PRESSURE EAST OF
THE AREA FRIDAY AND OVER THE WEEKEND. ALTHOUGH THE UPPER FLOW
BECOMES SOMEWHAT FAVORABLE FOR MOISTURE ADVECTION...MODEL PROGS KEEP
SKIES MOSTLY CLEAR WHICH SHOULD MAINTAIN ABOVE NORMAL TEMPS ACROSS
THE REGION. THUNDERSTORM CHANCES ARE EXPECTED TO BE MINIMAL TO NON
EXISTENT OVER MOST OF THE FORECAST AREA WITH MODELS INDICATING
STABLE CONDITIONS OVER THE AREA AND THE DEEPER MOISTURE REMAINING
SOUTH OF THE CWA. THE EXCEPTION MAY BE IN THE SIERRA ON FRIDAY WHERE
THE GFS/NAM SHOW ONE INCH PW SPREADING OVER THE CENTRAL VALLEY OF
CALIFORNIA AND THREE QUARTER INCH SNEAKING UP INTO THE OWENS VALLEY.
THERE IS ALSO A FORECASTED UPSLOPE COMPONENT TO THE 850MB WINDS INTO
THE EASTERN SLOPES OF THE SIERRA WITH LIFTED INDEX APPROACHING ZERO.
DID NOT ADD PRECIP YET BUT WILL SEE IF FUTURE MODEL RUNS CONTINUE TO
SHOW THIS TREND. HOT AND DRY CONDITIONS EXPECTED OVER THE WEEKEND
AND INTO THE EARLY PART OF NEXT WEEK WITH TEMPERATURES REMAINING
SEVERAL DEGREES ABOVE NORMAL.
&&

.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS GENERALLY AROUND 10KTS
THROUGH 18Z BEFORE INCREASING THIS AFTERNOON WITH GUSTS 25-30 KTS.
MOSTLY CLEAR SKIES THROUGH TUESDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA AND SOUTHERN SAN
BERNARDINO COUNTY...SOUTH WINDS 5 TO 15 KTS THROUGH 18Z THEN
INCREASING TO BETWEEN 10-20KTS WITH GUSTS TO AROUND 35KTS ESPECIALLY
IN THE BEATTY CORRIDOR AND NORTH OF MORMON MESA CORRIDOR. MOSTLY
CLEAR SKIES THROUGH TUESDAY.
&&

.FIRE WEATHER...UPGRADED FIRE WEATHER WATCH TO A RED FLAG WARNING
FOR THIS AFTERNOON AND EARLY EVENING ACROSS PORTIONS OF SOUTHERN
NEVADA. EXPECT WIND GUSTS IN THE LAS VEGAS VALLEY UP TO 30 MPH...BUT
HIGHER GUSTS OF 35 TO 40 MPH ACROSS THE WARNED AREA...PRIMARILY
CENTRAL NYE AND AND LINCOLN COUNTIES. A FEW WIND PRONE LOCATIONS ON
THE NEVADA TEST SITE WILL PROBABLY HAVE SOME HIGHER GUSTS AS THEY
DID ON MONDAY AFTERNOON. WITH THE WINDS...HUMIDITIES WILL FALL TO
AROUND 10 PERCENT IN THE LOWER ELEVATIONS AND INTO THE LOWER TEENS
AT HIGHER ELEVATIONS AND THIS COMBINED WITH THE VERY DRY FUELS WILL
BRING CRITICAL FIRE WEATHER CONDITIONS TO THE WARNED AREA. WIND
GUSTS OF 25 TO 30 MPH ARE POSSIBLE ACROSS CENTRAL NYE AND LINCOLN
COUNTIES ON WEDNESDAY AND THURSDAY AFTERNOONS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM NOON TODAY TO 8 PM THIS EVENING FOR
     NVZ460>462.
AZ...NONE.
CA...NONE.
&&

CZYZYK/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 18, 6:07 AM PDT, 22 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
607 AM PDT MON AUG 18 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-190415-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
607 AM PDT MON AUG 18 2008 /607 AM MST MON AUG 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

DRIER AIR WILL CONTINUE TO MOVE INTO THE REGION FROM WEST TO
EAST TODAY...LIMITING THUNDERSTORM ACTIVITY TO ISOLATED COVERAGE
ACROSS NORTHWEST ARIZONA THIS AFTERNOON. NO ORGANIZED THREAT OF
SEVERE WEATHER OR FLASH FLOODING IS APPARENT AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Nevada, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.